Selective monoamine oxidase inhibitors like selegiline can contribute to severe drug interactions mimicking phaeochromocytoma when combined with sympathomimetics and tricyclic antidepressants.
Prompts vigilance for drug interactions causing apparent phaeochromocytoma; leaves open systematic assessment of interaction frequency.
A patient presented with paroxysmal hypertension and typical clinical features of phaeochromocytoma, but with a normal adrenal computed tomographic scan and much higher plasma noradrenaline than adrenaline concentrations. Urinary vanillylmandelic acid concentrations were only moderately elevated. This syndrome probably arose as a consequence of an interaction between the monoamine oxidase inhibitor selegiline, the sympathomimetic agent ephedrine, and a tricyclic antidepressant. The mechanism of the interaction is thought to be related to increased sympathetic release of noradrenaline by ephedrine, inhibition of catabolism by selegiline, and inhibition of reuptake of noradrenaline by the tricyclic. Although newer selective monoamine oxidase inhibitors are considered to be safer than earlier non-selective inhibitors, they can also contribute to drug interactions mimicking phaeochromocytoma.
No takes yet. Share an insight, caveat, or question.
Lefèbvre et al. (1995) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: